Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 113, NWS El Paso, TX

September 12, 2022Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 12, 2022, 1:19 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2022, 1:19 PM MDT (19:19 UTC)
Expired
Sep 12, 2022, 3:45 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 154 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

498 
WGUS54 KEPZ 121919
FFWEPZ
NMC017-051-122145-
/O.NEW.KEPZ.FF.W.0113.220912T1919Z-220912T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
119 PM MDT Mon Sep 12 2022

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  West Central Sierra County in south central New Mexico...
  Northeastern Grant County in southwestern New Mexico...

* Until 345 PM MDT.

* At 119 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  East Curtis Canyon, portions of Las Animas Creek Basin, and rural 
  areas of West Central Sierra and Northeastern Grant Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are numerous of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3301 10786 3306 10786 3309 10781 3305 10773
      3299 10768 3298 10761 3292 10762 3295 10777
      3295 10778 3296 10780 3296 10782 3300 10786

FLASH FLOOD...RADAR INDICATED

$$

LPR
1 follow-up statement
775 
WGUS74 KEPZ 122141
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
341 PM MDT Mon Sep 12 2022

NMC017-051-122151-
/O.EXP.KEPZ.FF.W.0113.000000T0000Z-220912T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-Sierra NM-
341 PM MDT Mon Sep 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MDT THIS AFTERNOON FOR 
WEST CENTRAL SIERRA AND NORTHEASTERN GRANT COUNTIES...

The heavy rain has ended. However, showers may still be possible 
over the next few hours. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3301 10786 3306 10786 3309 10781 3305 10773
      3299 10768 3298 10761 3292 10762 3295 10777
      3295 10778 3296 10780 3296 10782 3300 10786

$$

LPR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 11:58 AM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 12, 11:58 AM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1158 AM MDT Mon Sep 12 2022

...New AVIATION...

.SYNOPSIS...
Issued at 226 AM MDT Mon Sep 12 2022
Active start to the week, but the area becomes dry by Thursday.
Increased moisture and a the remnants of a tropical system will
continue an active weather pattern of showers and thunderstorms
across the area through Wednesday. Periods of moderate rainfall
will occur with stronger storms. Mountain locations will see the
higher amounts of rain where localized flash flooding will be of
concern. Drier conditions are expected late Wednesday through next
weekend as moisture moves out of the region and high pressure
increases over the state. Day time temperatures will remain
seasonal with lowland values in the 80s to lower 90s.

&&

.SHORT TERM...
(Today and tonight)
Issued at 226 AM MDT Mon Sep 12 2022

Cloud coverage has dissipated quite a bit across the forecast
area early this morning, so I expect we'll see a dry and mostly
clear start to our Monday. High clouds from the more active
weather over Arizona should slowly drift across southern New
Mexico and acts as a sign of things to come today and Tuesday.

The remnants of TC Kay currently centered off the coast of Baja
California will become an open wave today and begins its
progression onshore over southern California/Las Vegas this
afternoon and into Monday night. Weak diffluent flow aloft well
ahead of the trough axis will be the focus for increasing
thunderstorm potential across western New Mexico later today. This
sufficient synoptic lift in a region of 50+ surface dewpoints
will allow for an uptick in thunderstorm coverage later this
afternoon. Chronic differences in boundary layer moisture content
between the GFS/NAM makes forecasting thunderstorm coverage
frustratingly difficult, but general consensus among CAMs point
toward scattered activity over the mountains and west of Rio
Grande and more isolated/sparse activity around the I-10/US-54
corridors this evening. Storms will be capable of localized
flooding, as well as strong downdrafts and gusty outflow winds.

Temperatures recover a few degrees today after yesterday's subtle
cold front back to near normal for mid-September. Lowland highs
will peak in the upper 80's/90 degrees under partly cloudy skies.
Light SSE winds will become gusty and outflow-driven by the
evening hours. Thunderstorm activity does look to taper off after
sunset tonight, leading to mostly dry, cloudy, and mild overnight
conditions.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 226 AM MDT Mon Sep 12 2022
Tuesday afternoon through early Wednesday will be the most active
period of the forecast package as PW values will be highest
during this time (ranging from 1.0" to 1.20"- above normal), and
the aforementioned system will be passing nearly overhead adding
large scale ascent for additional storm development. Expecting
scattered to numerous storms over area mountains and west of the
Rio Grande river. Isolated to scattered elsewhere. Going into the
overnight, rainfall coverage shifts east, pushing scattered to
numerous showers/storms area-wide, slowly decreasing through
Wednesday morning. Rain chances will end Wednesday morning
starting in the west as the system moves out. Eastern areas will
end during the early afternoon. The Sacs may keep rain chances
going through the day Wednesday due to lingering moisture.

As for flooding issues: Storm motion on Tuesday/Tuesday night
will be a little faster than Monday, decreasing confidence in
widespread flash flooding issues. Though training cells over area
mountains will be of concern. Instability should support rain
rates around 1"/hour (give or take). In addition, it's been hard
to define in the models the areas most likely to receive heavier
rainfall totals outside of area mountains. WPC only has us in a
marginal risk for excessive rainfall. And overall QPF totals still
look on the lower side at this time. For example, NBM 24 hour
probability of QPF >0.5" only reaches 25% during this period over
the Sacs; probabilities for this same value remain in the teens
for the lowlands. With all of that said, localized flooding will
be of concern from saturated soil conditions in at least area
mountains.

To a lesser extent, small hail and strong outflow winds will be
also be of concern Tuesday afternoon. The past few model runs
have slightly increased instability parameters for Tuesday,
albeit still sub-severe. Will be watching cloud cover on Tuesday
(or lack thereof) to increase confidence in stronger storms.

After Wednesday, high pressure moves into the region, bringing
drier conditions through the end of the period. Temperatures
through the long term overall don't fluxuate too much daily, but
do slowly increase through the week as the high pressure moves in.
Expect lowland upper 80s/lower 90s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1144 AM MDT Mon Sep 12 2022

Iso to Sct TSRA this afternoon and early overnight, first over
area mtns then lowland locations. Best chance for VCTS at KTCS and
KDMN, then to a lesser extent KLRU. Still, included VCTS in these
locations and will upgrade TEMPO TSRA if needed, but confidence
is low at this time in direct impact. Activity diminishes 01-03Z
then SCT-BKN100 through the overnight with potenital for breezy outflow
driven winds. Expecting another round of TSRA on Tuesday
afternoon and overnight.

&&

.FIRE WEATHER...
Issued at 226 AM MDT Mon Sep 12 2022

Low fire danger this week with good chances for wetting rains
today and Tuesday. Best chances for rain will be over the high
terrain and west of the Rio Grande. Storms will be capable of
localized flooding and strong outflow winds. RH falling to 25-40%
this afternoon as favorable moisture remains in place. Drier
conditions return late week into the weekend, with warm
temperatures and RH slowly falling day-to-day.

Generally SW smoke transport the next few days, shifting back to
the SE late week. Fair smoke ventilation today due to light
afternoon winds, becoming Good the rest of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  91  69  91  66 /  20  20  40  60
Sierra Blanca            83  62  84  61 /  10  10  30  40
Las Cruces               88  65  88  62 /  20  30  50  60
Alamogordo               86  64  88  61 /  20  20  60  60
Cloudcroft               63  47  64  46 /  50  20  70  60
Truth or Consequences    85  63  86  60 /  30  30  60  60
Silver City              80  59  78  56 /  50  60  70  50
Deming                   87  62  88  59 /  30  50  60  60
Lordsburg                86  62  84  61 /  50  60  60  40
West El Paso Metro       89  68  91  66 /  10  20  40  60
Dell City                87  63  89  64 /  20  20  30  40
Fort Hancock             89  65  91  64 /  10  10  30  50
Loma Linda               81  62  83  61 /  20  20  40  60
Fabens                   89  66  91  66 /  10  20  30  60
Santa Teresa             88  65  89  64 /  20  20  40  70
White Sands HQ           88  67  89  64 /  20  30  50  70
Jornada Range            86  65  86  62 /  20  30  60  70
Hatch                    87  64  88  61 /  20  30  60  60
Columbus                 88  65  87  62 /  20  40  50  60
Orogrande                86  64  88  63 /  20  20  50  60
Mayhill                  74  53  74  52 /  50  20  60  60
Mescalero                75  52  75  51 /  40  20  70  70
Timberon                 73  52  74  51 /  40  20  60  60
Winston                  78  57  77  53 /  60  50  80  60
Hillsboro                84  60  84  56 /  40  50  70  60
Spaceport                86  62  86  60 /  20  30  60  60
Lake Roberts             78  54  77  51 /  60  60  80  50
Hurley                   85  60  84  56 /  40  60  70  50
Cliff                    88  57  85  54 /  60  60  70  40
Mule Creek               81  57  79  56 /  60  70  70  40
Faywood                  84  62  83  58 /  40  50  70  50
Animas                   87  60  84  59 /  50  60  60  40
Hachita                  86  61  84  59 /  40  50  60  50
Antelope Wells           86  60  84  59 /  40  50  60  50
Cloverdale               81  57  78  56 /  60  70  60  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...30
LONG TERM....33
AVIATION...35
Hazardous weather outlook, Sep 12, 11:21 AM MDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1121 AM MDT Mon Sep 12 2022

NMZ401>417-TXZ418>424-131730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1121 AM MDT Mon Sep 12 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms developing, especially over
the Gila Region and west of the Rio Grande. Gusty outflow winds
and heavy downpours possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous showers and thunderstorms expected Tuesday
afternoon/evening and into early Wednesday. Strong winds over 40
mph, small hail, and localized flooding possible. Drying out
later in the week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any relayed reports are
appreciated.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:05 PM MDTAreal Flood AdvisoryEPZGrant, Sierra5 min
Sep 11, 6:10 PM MDTFlash Flood WarningEPZGrant, Sierra81 min
Sep 11, 6:52 PM MDTAreal Flood AdvisoryEPZGrant, Sierra38 min
Sep 11, 7:28 PM MDTAreal Flood AdvisoryEPZSierra88 min
Sep 11, 7:31 PM MDTAreal Flood AdvisoryEPZGrant, Sierra29 min
Sep 12, 12:18 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 12, 12:51 PM MDTAreal Flood AdvisoryEPZGrant, Sierra28 min
Sep 12, 1:20 PM MDTFlood WatchEPZGrant, Hidalgo, Luna, Otero, Sierra35 hr
Sep 12, 1:42 PM MDTFlash Flood WarningEPZGrant, Sierra2 hr
Sep 12, 1:47 PM MDTAreal Flood AdvisoryEPZOtero118 min
Sep 12, 1:51 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Sep 12, 2:18 PM MDTAreal Flood AdvisoryEPZGrant117 min
Sep 12, 2:39 PM MDTFlash Flood WarningEPZSierra2 hr
Sep 12, 2:45 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Sep 12, 2:59 PM MDTFlash Flood WarningEPZSierra2 hr
Sep 12, 3:12 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 12, 3:40 PM MDTSpecial Weather StatementEPZGrant20 min
Sep 12, 4:04 PM MDTAreal Flood AdvisoryEPZGrant116 min
Sep 12, 4:35 PM MDTSpecial Weather StatementEPZSierra25 min
Sep 12, 4:45 PM MDTSpecial Weather StatementEPZDoña Ana15 min
Sep 12, 5:18 PM MDTAreal Flood AdvisoryEPZDoña Ana117 min
Sep 12, 5:34 PM MDTSpecial Weather StatementEPZ26 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.